Alert archive / North Carolina / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 55, NWS Newport/Morehead City, NC

July 17, 2007Dare County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jul 17, 2007, 2:59 PM EDT for Dare County, North Carolina. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 17, 2007, 2:59 PM EDT (18:59 UTC)
Expired
Jul 17, 2007, 3:30 PM EDT
In force
31 min
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

County Dare County, NC

The radar

The Morehead City radar (KMHX), 150 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.0 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2007-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2189 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2007-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2189 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
753 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 11:00 AM EDT, 3 hours 59 minutes earlier.

Area forecast discussion, Jul 17, 11:00 AM EDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1100 AM EDT TUE JUL 17 2007

.SYNOPSIS...
STANDARD SUMMER TIME FORECAST ON TAP FOR EASTERN NORTH CAROLINA
FOR THE REST OF THE WEEK AS THE BERMUDA HIGH REMAINS IN CONTROL.
THIS PATTERN WILL KEEP ABUNDANT MOISTURE OVER THE REGION TO
SUPPORT ISOLATED TO SCATTERED CONVECTION EVERY DAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATED FOR SKY COVER AND MINOR CHANGES TO POPS. BERMUDA
HIGH/PIEDMONT TROF PATTERN ENTRENCHED WITH WEAK SHRT WVS SKIRTING
ACROSS TO W AND N. MOSTLY CLEAR AND HAZY CONDITIONS THIS MORNING
WILL BECOME PARTLY CLOUDY THIS AFTN WITH TYPICALLY MORE ENHANCED CU
DEVELOPMENT OVER LAND AREAS. SCT CONVECTIVE DEVELOPMENT ALONG AND
INLAND OF SEA BREEZE LATE AFTN INTO EARLY EVENING. TEMPS OK.

MORNING SOUNDING MOIST AND UNSTABLE AS USUAL...ISOLATED PULSE SVR
CANT BE RULED OUT. MODIFIED MHX SOUNDING PARAMETERS FOR 92/72: CAPE
3800 WBZ 13700 500 TEMP -7 FRZNG LVL 15000 VOD 65 55 DBZ CORE
HGT FOR SVR 34000.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
THE RIDGE AXIS SHOWS A RATHER STATIONARY POSITION OVER THE EAST
COAST OVER THE NEXT COUPLE DAYS...PROVIDING MUCH NEEDED RAIN TO
THE DROUGHTS OF THE SOUTH. HOWEVER...THE HIT AND MISS
NATURE OF THE THUNDERSTORMS WILL NOT ALLEVIATED RAINFALL DEFICITS
FOR ANY TIME SOON. NO NOTABLE RAIN MAKERS OTHER THAN SCT
CONVECTION FOR THE SHORT TERM. TEMPS WILL BE AROUND CLIMATOLOGY IN
THE LOWER 90S INLAND UPPER 80S ELSEWHERE.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...FRONT STILL ON TRACK ON IMPACT
THE REGION IN THE FRIDAY NIGHT/SATURDAY TIMEFRAME. OTHERWISE...AREA
WILL REMAIN IN TYPICAL SUMMER PATTERN WITH BERMUDA HIGH PROVIDING
MOIST SOUTHWEST FLOW WITH A DAILY RISK OF SHOWERS/TSTMS. TEMPS WILL
REMAIN NEAR NORMAL.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
TYPICAL SUMMER CONDITIONS WILL PERSIST THROUGH TONIGHT. LCL MVFR
VSBYS IN HAZE WITH SCT MVFR/ISOLD IFR IN CONVECTIVE ACITIVITY.

THE EXTENDED OUTLOOK FOR AVIATION LOOKS PRIMARILY VFR EXCEPT
OCCASIONAL MVFR FOG AT NIGHT OR IN TSRA DURING THE AFTERNOONS.

&&

.MARINE...
LITTLE CHANGE IN WX PATTERN WITH BERMUDA HIGH PRODUCING SW WINDS IN
THE 15 TO 20 KT RANGE. SEAS GENERALLY 3 TO 5 FT. SIGNIFICANT CHANGES
WILL NOT BE MADE TO CURRENT FCST.

.RIP CURRENTS...CONTINUE RIP CURRENTS IN THE LOW RANGE WITH
MINIMAL SWELL COMPONENT AND NORMAL ASTRONOMICAL TIDES.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...SJ
NEAR TERM...JBM
SHORT TERM...SJ
LONG TERM...CTC
AVIATION...JBM
MARINE...CTC
Hazardous weather outlook, Jul 17, 3:17 AM EDT, 11 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
317 AM EDT TUE JUL 17 2007

NCZ029-044>047-079>081-090>095-098-103-104-180730-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
317 AM EDT TUE JUL 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 17, 1:44 PM EDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
144 PM EDT TUE JUL 17 2007

NCZ029-044>046-081-171845-
WASHINGTON-MARTIN-PITT-TYRRELL-WESTERN HYDE-
144 PM EDT TUE JUL 17 2007

...STRONG THUNDERSTORMS WILL AFFECT HYDE...TYRRELL...PITT...MARTIN
AND WASHINGTON COUNTIES UNTIL 245 PM EDT...

AT 144 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 20 MILES WEST OF
WILLIAMSTON TO 36 MILES EAST OF WILLIAMSTON...OR FROM 10 MILES NORTH
OF GREENVILLE TO 21 MILES SOUTHEAST OF PLYMOUTH...MOVING EAST AT 5
MPH. THE STRONG THUNDERSTORMS WILL BE NEAR PUNGO LAKE AT 155 PM
EDT...BEARGRASS AT 210 PM EDT...HINSON AT 215 PM EDT...JAMESVILLE AT
245 PM EDT..

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND
LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON
AREA ROADWAYS TO AVOID HYDROPLANING. THESE STORMS ARE PRODUCING AN
EXCESSIVE AMOUNT OF DEADLY LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

10

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 2:35 PM EDTSevere Thunderstorm WarningMHXMartin16 min
Jul 17, 3:15 PM EDTAreal Flood AdvisoryMHXDare2 hr
Jul 17, 3:47 PM EDTSevere Thunderstorm WarningMHXHyde, Tyrrell28 min
Jul 17, 4:51 PM EDTSevere Thunderstorm WarningMHXDuplin, Lenoir24 min
Jul 17, 5:08 PM EDTSpecial Marine WarningMHX67 min
Jul 17, 6:01 PM EDTSevere Thunderstorm WarningMHXBeaufort26 min
Jul 17, 6:45 PM EDTSpecial Marine WarningMHX45 min
Jul 17, 7:40 PM EDTSevere Thunderstorm WarningMHXDuplin35 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.